Case 1 – summary

Thank you for your comments about anticoagulation management in HIT. Argatroban and danaparoid would be appropriate anticoagulants to use in this setting. Lepirudin is no longer available, having been recently withdrawn from Europe. Fondaparinux would not be suitable at this stage as it is contraindicated in severe renal impairment (CrCl <30ml/min) and this patient continues to require CVVH. As you will all no doubt be aware all exposure to heparin must be stopped: this includes heparin line flushes and LMWH with which HIT antibodies are likely to cross-react.

Back to the case…in response to the positive HIT test, heparin is stopped and an argatroban infusion is started. Unfortunately, the argatroban is interrupted several times for placement of arterial and venous lines and it takes almost 48 hours to reach therapeutic levels. In the meantime he develops leg swelling on the same side as a femoral venous line. USS confirms a proximal DVT.

QUESTIONS FOR THE TEAM:

What do you do next? How long should he remain anticoagulated for? What are your options for ongoing anticoagulant therapy as he recovers from his surgery?

About TeamHaem

Online education and discussion about all things haematological
This entry was posted in Anticoagulation, Platelet disorders, Thrombosis and tagged , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s